Alert archive / Texas / Fire Weather Watches in 2011

Fire Weather Watch 13, NWS Midland/Odessa, TX

February 23, 201117 counties in Texas

NWS Midland/Odessa, TX issued this fire weather watch at Feb 23, 2011, 2:55 PM CST for 17 counties in Texas. It took effect at Feb 25, 2011, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2011, 2:55 PM CST (20:55 UTC)
In effect from
Feb 25, 2011, 11:00 AM CST
Expired
Feb 24, 2011, 3:16 PM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Feb 23, 2:40 PM CST, 15 minutes earlier.

Area forecast discussion, Feb 23, 2:40 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CST WED FEB 23 2011

.DISCUSSION...

WV IMAGERY SHOWS FAST-MOVING UPPER TROUGH ENTERING AZ...WHICH WILL
PUSH A COLD FRONT THRU SE NM/WEST TEXAS OVERNIGHT.  AT THE
SFC...DRYLINE HAS MIXED AS FAR EAST AS SCURRY/MITCHELL
COUNTIES...BUT SHOULD BEGIN RETREATING AFTER 00Z...SETTING THE STAGE
FOR THE FIRST CONVECTION IN THESE PARTS FOR SOME TIME.  BOTH THE NAM
AND GFS PULL THE DRYLINE BACK TO A KMAF-KLES LINE BY
00Z...W/DEWPOINTS EAST NEAR 60F.  FORECAST SOUNDINGS IN THE PB SHOW
CAPES BY THIS TIME IN EXCESS OF 2000 J/KG...W/MID-LVL LRS IN EXCESS
OF 7 DEGC/KM...AND A 30+KT LLJ RUNNING UP THE EASTERN FA.  AS TROUGH
APPROACHES THE REGION LATER TONIGHT...EXPECT CONVECTION TO INITIATE
ALONG THE DRYLINE...AND QUICKLY MOVE EAST OF THE REGION BY 12Z AT
AROUND 30 KTS.  GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE.  WE/LL
KEEP POPS AT A MINIMUM.  PUSHING THE DRYLINE EAST WILL BE A WEAK COLD
FRONT.  COUPLED W/RAPID HEIGHT FALLS AS THE TROUGH MOVES THRU THE
AREA...TEMPS SHOULD TOP OUT AT OR JUST ABOVE NORMAL THURSDAY
AFTERNOON.  NAM IS SHOWING A DECENT MTN WAVE SIGNATURE THRU
KGDP...AND FORECAST SOUNDINGS MIX OUT TO ABOUT H7 ACROSS THE
BOARD...SO WINDY CONDITIONS ARE EXPECTED AREAWIDE...ENOUGH TO
WARRANT WARNINGS FM THE GUADALUPES TO THE DAVIS MTNS...AND AN
ADVISORY IN EDDY COUNTY/UPPER TRANS PECOS.  OTHER AREAS SHOULD STAY
JUST BELOW ADVISORY CRITERIA...BUT WILL STILL BE WINDY.  NEEDLESS TO
SAY...FIRE WEATHER WX WILL BE A CONCERN.  EVEN W/THE COOLER TEMPS
BEHIND THE FRONT...RH/S ARE STILL EXPECTED TO BOTTOM OUT IN THE LOW
TEENS OR LOWER.  SEE FIRE WX DISCUSSION BELOW.  MODELS HAVE BEEN
CONSISTENT ENOUGH AND PATTERN IS SUCH THAT WARNINGS/ADVISORIES WILL
BE ISSUED THIS PACKAGE.

ZONAL FLOW ALOFT FOLLOWS THE TROUGH...QUICKLY TRANSITIONING TO SW AS
THE NEXT TROUGH APPROACHES.  LEESIDE TROUGHING AHEAD OF THIS SYSTEM
WILL KEEP SW DOWNSLOPE FLOW FRIDAY AND SATURDAY...SO A QUICK WARMUP
TO THE 80S IS EXPECTED BY SATURDAY AFTERNOON.  SUNDAY...UPPER TROUGH
MOVES THRU THE AREA...W/MODELS ADVERTISING VERY TIGHT PRESSURE
GRADIENTS ACROSS SE NM/WEST TEXAS.  MODELS STILL DIFFER ON THE
TIMING OF THIS SYSTEM...W/THE GEM OUT FRONT...FOLLOWED BY THE
GFS...THE ECMWF...AND FINALLY THE OUTLIER DGEX.  A BLEND WOULD MORE
OR LESS YIELD THE GFS SOLUTION...FOR VERY WINDY CONDITIONS SUNDAY.
A COLD FRONT W/THIS TROUGH WILL TAKE TEMPS SUNDAY AFTERNOON DOWN TO
AOB NORMAL.  THIS PATTERN SETS UP FOR A POTENTIALLY SIGNIFICANT FIRE
WX EVENT...BUT COOLER TEMPS SHOULD MITIGATE THINGS
SOMEWHAT.

TEMPS MONDAY SHOULD DROP EVEN FURTHER AS COOLER AIR FILTERS IN
BEHIND THE FRONT...AND SLOWLY WARM BACK TO WELL-ABOVE NORMAL BY
WEDNESDAY UNDER WEAK RIDGING.

&&

.FIRE WEATHER...

WESTERLY WINDS WERE ON THE INCREASE THIS AFTERNOON...AND STILL
EXPECTING CRITICAL FIRE WEATHER CONDITIONS OVER THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO WHERE 20 FOOT WINDS OF 20 MPH OR
GREATER WILL OCCUR.  THE DAVIS MOUNTAINS...MARFA PLATEAU AND TRANS
PECOS COULD SEE 20 FOOT WINDS EXCEED 20 MPH.  HOWEVER...THINK THE
DURATION OF THESE WINDS WILL NOT BE FOR AS LONG AS LOCATIONS FURTHER
NORTH.  THEREFORE...WILL LEAVE THE RED FLAG WARNING THIS AFTERNOON
AS IT IS.  WINDS WILL DIMINISH THIS EVENING AREAWIDE...AND ALLEVIATE
CRITICAL FIRE WEATHER CONDITIONS.

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION TONIGHT AND
WILL RESULT IN A SLIGHT CHANCE OF A WETTING RAIN OVER THE WESTERN
LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN LATE TONIGHT.  RECOVERY
WILL BE GOOD TO EXCELLENT FROM GAIL TO MIDLAND TO FORT STOCKTON TO
SANDERSON TONIGHT...BUT POOR TO THE WEST OF THIS LINE.  AS A PACIFIC
COLD FRONT MOVES EASTWARD ACROSS THE AREA IN THE WAKE OF THE UPPER
DISTURBANCE LATE TONIGHT AND THURSDAY...WINDY CONDITIONS ARE
EXPECTED TO OCCUR AREAWIDE.  SINCE TEMPERATURES WILL STILL BE ABOVE
NORMAL DESPITE THE FRONTAL PASSAGE...AND CONDITIONS DRY...A RED FLAG
WARNING HAS BEEN POSTED FOR ALL OF SOUTHEAST NEW MEXICO AND WEST
TEXAS FROM 24/17Z-25/00Z.  RECOVERY THURSDAY NIGHT WILL BE POOR TO
FAIR IN MOST LOCATIONS.

CRITICAL FIRE WEATHER CONDITIONS COULD MATERIALIZE AGAIN FRIDAY
AFTERNOON AS WESTERLY FLOW ALOFT PERSISTS OVER THE REGION.
LOCATIONS NORTH OF INTERSTATE 10 COULD HAVE SUSTAINED 20 FOOT WINDS
OF 20 MPH OR GREATER.  THEREFORE...A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR THESE AREAS FRIDAY AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR AGAIN SATURDAY
AFTERNOON...IN MANY OF THE SAME AREAS AS FRIDAY.  HOWEVER...SUNDAY
COULD BE A POTENTIALLY HAZARDOUS FIRE WEATHER DAY ACROSS ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS AS A POTENT UPPER LEVEL STORM
SYSTEM MOVES OVER THE AREA.  FIRE WEATHER INTERESTS SHOULD KEEP
ABREAST OF SUBSEQUENT FORECASTS FOR SUNDAY SINCE HIGH WINDS WILL BE
POSSIBLE IN NOT ONLY THE MOUNTAINS...BUT MUCH OF THE SOUTHEAST NEW
MEXICO PLAINS AND WEST TEXAS.  DRY AIR WILL STILL PREVAIL OVER THE
AREA TOO.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              46  68  34  73  /  20   0   0   0
CARLSBAD NM                44  71  36  80  /   0   0   0   0
DRYDEN TX                  49  74  41  79  /  10   0   0   0
FORT STOCKTON TX           46  70  41  79  /  10   0   0   0
GUADALUPE PASS TX          37  58  36  68  /   0   0   0   0
HOBBS NM                   42  66  32  71  /  10   0   0   0
MARFA TX                   32  60  21  70  /   0   0   0   0
MIDLAND INTL AIRPORT TX    43  69  33  73  /  10   0   0   0
ODESSA TX                  45  71  38  74  /  10   0   0   0
WINK TX                    41  72  34  79  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 5 PM MST THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 5 AM TO 5 PM MST THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 5 AM TO 5 PM MST THURSDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM 11 AM CST /10 AM MST/ TO 6 PM CST /5 PM
     MST/ THURSDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM
     MST/ THURSDAY FOR THE FOLLOWING ZONES... DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

     RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES... REEVES COUNTY AND UPPER TRANS PECOS.

&&

67/44
Hazardous weather outlook, Feb 23, 2:09 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CST WED FEB 23 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CST WED FEB 23 2011 /109 PM MST WED FEB 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS.  A RED FLAG
WARNING IS IN EFFECT THIS AFTERNOON FOR THESE AREAS.

TONIGHT THERE IS A CHANCE OF THUNDERSTORMS PRIMARILY ACROSS THE
WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN.  A FEW OF
THESE STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WINDY CONDITIONS ARE EXPECTED IN THE GUADALUPE AND DAVIS
MOUNTAINS THURSDAY...IN ADDITION TO THE VAN HORN AREA.  THEREFORE
A HIGH WIND WARNING HAS BEEN ISSUED FOR WESTERLY WINDS OF 35 TO
45 MPH AND GUSTS TO 60 MPH.  WESTERLY WINDS OF 25 TO 35 MPH ARE
EXPECTED TO OCCUR FROM ARTESIA AND CARLSBAD...SOUTH THROUGH THE
UPPER TRANS PECOS WHERE A WIND ADVISORY IS IN EFFECT.  DRY AND
WINDY CONDITIONS WILL SPREAD ACROSS THE AREA THURSDAY WITH A RED
FLAG WARNING IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THURSDAY AFTERNOON.  CRITICAL FIRE WEATHER CONDITIONS COULD
LAST 5 HOURS OR LONGER IN SOME LOCATIONS.

A CONTINUATION OF WARM...WINDY AND DRY CONDITIONS HAS PROMPTED
THE ISSUANCE OF A FIRE WEATHER WATCH FOR LOCATIONS NORTH OF
INTERSTATE 10 FRIDAY AFTERNOON.  IN ADDITION...HIGH WINDS COULD
AGAIN OCCUR IN THE GUADALUPE MOUNTAINS...SO A HIGH WIND WATCH HAS
BEEN POSTED FOR FRIDAY AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS COULD HAPPEN AGAIN SATURDAY
AFTERNOON...BUT SUNDAY WILL HAVE THE GREATEST FIRE DANGER OF THE
WEEK AS VERY WINDY CONDITIONS WILL BE POSSIBLE ACROSS ALL OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.  STRONG WINDS WILL NOT ONLY BE
POSSIBLE IN THE GUADALUPE AND DAVIS MOUNTAINS...BUT ACROSS MUCH
OF THE SOUTHEAST NEW MEXICO PLAINS AND ALL OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:00 AM CSTRed Flag WarningMAF14 hr
Feb 23, 4:00 AM CSTHigh Wind WatchMAF11 hr
Feb 23, 2:55 PM CSTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more27 hr
Feb 23, 3:10 PM CSTHigh Wind WatchMAF37 hr
Feb 23, 3:10 PM CSTHigh Wind WarningMAF27 hr
Feb 23, 3:10 PM CSTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more27 hr

Nearby

Fire Weather Watches in Texas, 2011Fire Weather Watches in New Mexico, 2011Every fire weather watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.